IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 5966 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
    Introduction
    Case Report
    Discussion
    References

 Article Access Statistics
    Viewed4578    
    Printed90    
    Emailed1    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 
CASE REPORT
Year : 2002  |  Volume : 68  |  Issue : 2  |  Page : 108-109

Metronidazole causing fixed drug eruption


Department of Skin VD and Leprosy, G.S.V.M Medical College, Kanpur, India

Correspondence Address:
L-17, Medical College Campus Kanpur-208 002, India

   Abstract 

A rare case of fixed drug eruption due to metronidazole is reported.

How to cite this article:
Arora S K. Metronidazole causing fixed drug eruption. Indian J Dermatol Venereol Leprol 2002;68:108-9


How to cite this URL:
Arora S K. Metronidazole causing fixed drug eruption. Indian J Dermatol Venereol Leprol [serial online] 2002 [cited 2020 Jun 1];68:108-9. Available from: http://www.ijdvl.com/text.asp?2002/68/2/108/12618



   Introduction Top

Fixed drug eruption is a common type of drug eruption seen in skin clinics. Causative drugs[1] are sulphonamides, salicylates, oxyphenbutazones, tetracycline, dapsone, chlordia zepoxide, barbiturates, phenolphtheline, morphine, codiene, quinine and derivatives , phenacetin, erythromycin , griseofulvin, mebendazole, meprobamate etc. Many drugs such as dapsone, griseofulvin, erythromycin etc, are commonly used but FDE occurs rarely.
Metronidazole is another drug which is being used commonly but FDE occurs very rarely so much so, in books it is not mentioned in the list of causative drugs.

   Case Report Top

A 59 - year - old male patient, doctor by profession reported with itching over penis for three days. On examination there was redness and oozing on the inner aspect of prepuce and along the coronal sulcus. There was no pus discharge. He was nondiabetic and he denied history of extramarital exposure. He was taking metronidazole for last 7 days. No other drug was taken by him during this period. The patient was given local steroids and antihistaminic. Lesion healed in 4 days time. Metronidazole 200 mg was given for provocation test after 7 days which did not give any reaction. Again 400mg of metronidazole was given which caused reactivation of lesion in the form of redness and itching.

   Discussion Top

Metronidazole is a commonly used drug due to wide prevalence of amoebiasis in India but fixed drug eruption due to it , is rare. Naik and Singh[3] in 1977 reported fixed drug eruption due to metronidazole on the back of a patient who was taking this drug very frequently. In our case FDE appeared on penis, which is a common site[1] and was confirmed by provocation test. Special feature was provocation only by full dose of the drug. 

   References Top

1.Bilimoria FE, Shah PP Drug reactions. In: IADVL Textbook and Atlas of Dermatology, Edited by Valia RG, Bhalani Publishing House, Bombay 1994;1139.  Back to cited text no. 1    
2.Naik RPC, Singh G. Bullous fixed drug eruption presumably due to erythromycin. Dermatologica 1976;152:177-180.  Back to cited text no. 2    
3.Naik RPC, Singh G. Fixed drug eruption due to metronidazole. Dermatologica 1977;155:59-61.  Back to cited text no. 3    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow